Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Grand Rapids, MI

June 10, 2001Allegan County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 10, 2001, 8:58 PM EDT for Allegan County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 2001, 8:58 PM EDT (00:58 UTC)
Expired
Jun 10, 2001, 9:45 PM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Allegan County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:15 PM EDTHail 1Otsego, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 801 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
801 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WUUS53 KGRR 110058
SVRGRR
MIC005-110145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
858 PM EDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 945 PM EDT

* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF ALLEGAN...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   ALLEGAN AROUND 910 PM EDT
   HOPKINS AROUND 915 PM EDT
   OTSEGO AROUND 930 PM EDT
   MARTIN...PLAINWELL...SHELBYVILLE AROUND 935 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM EDT, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM EDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN JUN 10 2001

VIGOROUS MID LEVEL SHORTWAVE IN THE NORTHWEST FLOW ALOFT WILL BE
SWINGING THROUGH SW MI EARLY TONIGHT... BRINGING A ROUND OF STRONG
OR PERHAPS SVR TSTMS. MODELS PROG STRONG SUBSIDENCE AND DRYING IN
THE WAKE OF THIS FEATURE... WITH VERY PRONOUNCED SFC RIDGING. WILL
THEREFORE DRY THINGS OUT LATER TONIGHT AND CONTINUE TO ADVERTISE A
MOSTLY SUNNY AND WARM DAY ON MONDAY. THINGS APPEAR TO GET ACTIVE
AGAIN ON MONDAY NIGHT/TUESDAY AS UPPER FLOW FLATTENS AGAIN AND MORE
RIPPLES DEVELOP UPSTREAM IN THE WESTERLIES AND SCOOT THROUGH. THESE
DISTURBANCES WILL HAVE A VERY MOIST AND UNSTABLE ENVIRONMENT TO
CAPITALIZE ON... WITH 65 TO 70 DEW POINTS AROUND AND CAPES PUSHING
3000 J/KG. QUASI-STATIONARY SURFACE BOUNDARY WILL CONTINUE FLIRTING
WITH THE AREA AS WELL.  AGAIN...TIMING/LOCATION OF THESE RIPPLES IS
VERY TOUGH BEYOND 24 HOURS...SO ITS HARD TO PINPOINT WHICH PART OF
THE FCST (AND WHERE) TO INSERT LIKELY POPS FOR TSTMS. WILL THEREFORE
AT THIS POINT GO WITH CHANCE WORDING MONDAY NIGHT...TUESDAY AND
TUESDAY NIGHT.  GIVEN THE PROGGED INSTABILITY AND STRONG BELT OF
WESTERLIES ALOFT...A FEW STRONG CONVECTIVE COMPLEXES WILL LIKELY
AFFECT SW MI IN THIS TIME PERIOD.

WITH INFLUX OF VERY WARM AIR...POTENTIAL ALSO EXISTS FOR AT LEAST
SRN PORTIONS OF THE AREA TO BECOME CAPPED IN LATER PERIODS SOUTH OF
THE WARM FRONT. WILL THEREFORE FEATURE LOWEST CHC POPS THERE AND
HAVE VERY WARM/HUMID WORDING. FIRST 90 DEGREE DAY APPEARS POSSIBLE
TUESDAY FOR AT LEAST THE I-94 CORRIDOR DEPENDING ON EVENTUAL
POSITION OF FRONTAL BOUNDARY AND AMOUNT OF SUN. THINKING BOUNDARY
WILL LIKELY GET HUNG UP ACROSS CENTRAL LOWER MICHIGAN TUESDAY.

MEADE

EXTENDED FORECAST DISCUSSION...
SWRLY FLOW ALOFT WILL BRING THE WARMEST AIR OF THE SEASON THUS FAR
INTO THE FORECAST AREA ON WED...WITH AFTERNOON TEMPS LIKELY
APPROACHING 90 DEG F OVER INTERIOR COUNTIES. AVN/MRF SOLUTIONS STILL
BRING TROPICAL GULF MOISTURE NWD INTO THE STATE FOR THU/THU NIGHT
AHEAD OF APPROACHING SHORTWAVE TROUGH AND SFC COLD FRONT. WILL HAVE
TO MONITOR THE REMNANT MOISTURE AXIS FROM ALLISON...AS HEAVY RAIN
POTENTIAL MAY EXIST WITH CONVECTION THU AFTERNOON/NIGHT ACROSS
PORTIONS OF THE FORECAST AREA. MODELS SUGGEST SIMILAR TIMING FOR
COLD FRONTAL PASSAGE LATE THU NIGHT/FRI MORNING...WITH GOOD DRYING
BEHIND FRONT FOR FRI. DAYS 6 AND 7 DIFFICULT TO CALL AS MODELS SHOW
FAST ZONAL FLOW ACROSS THE NRN U.S. THIS SCENARIO WILL ALLOW FOR
FAST MOVING DISTURBANCES...BRINGING THE THREAT FOR SCATTERED
CONVECTION EVERY OTHER DAY OR SO. WILL KEEP SAT DRY...BUT BRING IN
ANOTHER CHANCE FOR CONVECTIVE ACTIVITY ON SUN.

GREENE

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 9:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent44 min
Jun 11, 12:00 AM EDTSevere Thunderstorm WarningGRRVan Buren30 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.